MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI-HA 11X30 STERILE; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI-HA 11X30 STERILE; SCREW, FIXATION, BONE
Model Number 7209014
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348); Unspecified Tissue Injury (4559)
Date of Event 05/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed.Due to current wounds in screw insertion site, the screw was removed.It was found that no degradation of the screw even after more than one and a half year.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10, h3,h6: the reported 11x30mm biorci ha screw, used in treatment, has not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the device showed no absorption after being implanted for over a year and a half.An exact root cause cannot be determined with confidence.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).The reported device, used in treatment, was received for evaluation.There was no relationship found between the returned device and the reported incident.A visual inspection revealed that the screw was returned in a small cup.The material had become brittle and had flaked off in the cup during transfer.It is likely that the biodegradable material had begun its degradation process, causing the leftover material to become brittle.There was a small chip at the proximal end.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The instructions specified that the screw materials are often absorbed in two to six years rather than one and a half.A clinical investigation concluded that the implantation report provided did not contribute any findings to the reported issue.The future impact to the patient beyond the revision cannot be determined.Should any additional clinical information be provided this complaint will be re-evaluated.No further clinical assessment is warranted.The complaint was not verified and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
SCR BIORCI-HA 11X30 STERILE
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10151477
Report Number1219602-2020-00908
Device Sequence Number14165899
Product Code HWC
UDI-Device Identifier03596010460189
UDI-Public03596010460189
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K002274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2022
Device Model Number7209014
Device Catalogue Number7209014
Device Lot Number50699577
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Distributor Facility Aware Date05/27/2020
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer08/26/2020
04/30/2021
Initial Report FDA Received Date06/14/2020
Supplement Report FDA Received Date09/02/2020
05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age23 YR